In the early Eighties while in Basic Training we were lined up and given shots with the same needle. Blood was dripping down everyone's arms and they didn't wipe down the equipment between shots. Now I am beginning tx for Chronic HVC and I have concerns. Is the VA doing anything about this? I understand they did away with that practice. Any news?
I was given a pregnancy test after getting Sworn In to the Air-Force, and mine was positive, so I got sent home before Basic training began. This was in 1981. The problem is, I cant remember if I was given the air jet injection or not. I remember having to bench press 80 pounds, because I am female, and they were going to train me to be a Jet Engine Mechanic.
I guess it is almost impossible to narrow down where we got it, sometimes.
You have to remember, they didn't know about Hep C at the time, so the medical equiptment wsn't sterilized the way it is now. Even dental equiptment could have been contaminated~
I went through it in the Army in '72...3 blood trails off each deltoid after the 3rd stop...real cattle shoot operation...and one that has long since been discontinued for obvious reasons. BTW- I found a blog by a vet who was sure his HCV was related to it (the VA denied his treatment claim as service related) and sued DoD under the Freedom of Information Act to obtain information on the procedure and immunizations and found that one immunization lot (the one used on him) was removed from circulation due to wide spread elevated liver enzymes. So, though the procedure is obviously a risk, prior to HCV testing so were blood product derivatives (immunizations).
Since my HCV diagnosis this past fall, Several times my thoughts have gone back to that gauntlet of air gun inoculations in Navy boot camp in 1979. Lots of bloody arms and bloodstained white t-shirts in that crowd as we passed through the lines. It was just an assembly line with the corpsmen going through the motions. Who knows? Maybe not a conventional risk factor but I'm sure there was some blood to blood contact going on even with that process.
I remember those 1980 Air Guard. Now I've was diagnosed in 2010.and took the treatment for a couple months. It liked to have killed me and I'm still dealing with post treatment symptoms. Miagraines in particular. Fatigue.
It was no different in 1961. I was in the marine corps and the shots were given the same way. Six or so corps men on each side and the same equipment went into everybody's arm. I was told I had hep c a couple of years ago,and since I have never injected drugs, had a blood transfusion, or had a sexually transmitted disease, I was told I probably got it in he marine corps. I think I could have gotten it in a hospital, or getting a blood test. At any rate, I started the 3 meds a week ago. So far a little nausea, and fatigue. I am 69 years old so hopefully I will get through it with minimal side effects. Good luck to all of you, and hang in there.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.